The drug that lifted me up oh so high until I came crashing down.
How many of us are explained what medication we are being prescribed, why we are told to take it and what the side effects of the drug are?
Sometimes we’re so much in pain and in ignorance that we put all trust on the medical practitioner. Until of course we face the consequences of having taken the drug.
For me the side effect of prednisone stared back at me in the mirror. My already round face was becoming rounder. I look like a kuih apam that had a double dose of baking powder and was threatening to overflow from the base. And my tummy just ballooned! For a few very long days, I agonized at the possibility that I was pregnant. My stomach got so big that surely something was growing in it!
And the munchies! I just couldn’t stop having them! My favourite refuge are the chochie bikkie (chocolate biscuits of the dark chocolate variety) that I simply magically wolf down in stacks. They were finished even before I realized that I ate the whole pack.
But the energy level I had was phenomenal! I would sleep for a couple of hours from 11 pm to 1 am and I’d wake up and do some sewing and fabric cutting. And my concentration level was undeniable. I would be sewing cutting and sewing from 1 am to 6 am. I’d go downstairs and fix breakfast for hubby dearest and wake him up with the smell of breakfast. And then I would go back to sleep and wake up later in the day.
But as soon as my prednisone dosage was reduced, so would my power of concentration and energy level.
I started at 25 mg a day for a month, which was gradually reduced by 5 mg a week until I was weaned off the drug. And immediately I felt the difference. My body was aching all over. My face was rounder than ever, which contributed further to my depression. I was feeling so tired and so overwhelmed. All that energy I had the two months prior was gone, gone, gone. My vision became blurry and even if I had the energy to sew, my eyes were unwilling to cooperate.
I was so depressed about everything and I was so easily irritable. Someone maybe saying something to me and it would upset me for 2 whole days. Which made me want to stay away from people and that didn’t help with my depression either.
At the same time, I began needing massages. My feet were aching even though I only walked round the block, and my joints were groaning. And up till today I am still nursing a sore shoulder. I was beginning to question everything. Was it my diet? Was it the weight I am gaining? Surely the extra kilos are not straining my joints already? And I didn’t have internet connection to do any sort of research.
I have to confess that it did cross my mind how wonderful it was to be on steroids. I suddenly understood all too perfectly how people become prescription drug abusers. Its easier to handle the highs than the lows. And being in this country, it would be all too easy. Everything, almost everything (drugs that is) that is available in the Kingdom, can be purchased without prescription at the pharmacy. And there is a pharmacy at every other corner here.
So Dr pardon me when I question you on what you’re prescribing me. Because it is my body and I’m still stuck with it long after your job is done.
**A little knowledge could be a dangerous thing huh.